Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/11263

Title: A geometric approach to bistable front propagation in scalar reaction-diffusion equations with cut-off
Authors: DUMORTIER, Freddy
Popovic, Nikola
Kaper, Tasso J.
Issue Date: 2010
Citation: PHYSICA D-NONLINEAR PHENOMENA, 239 (20-22). p. 1984-1999
Abstract: 'Cut-offs' were introduced to model front propagation in reaction-diffusion systems in which the reaction is effectively deactivated at points where the concentration lies below some threshold. In this article, we investigate the effects of a cut-off on fronts propagating into metastable states in a class of bistable scalar equations. We apply the method of geometric desingularization from dynamical systems theory to calculate explicitly the change in front propagation speed that is induced by the cut-off. We prove that the asymptotics of this correction scales with fractional powers of the cut-off parameter, and we identify the source of these exponents, thus explaining the structure of the resulting expansion. In particular, we show geometrically that the speed of bistable fronts increases in the presence of a cut-off, in agreement with results obtained previously via a variational principle. We first discuss the classical Nagumo equation as a prototypical example of bistable front propagation. Then, we present corresponding results for the (equivalent) cut-off Schlogl equation. Finally, we extend our analysis to a general family of reaction-diffusion equations that support bistable fronts, and we show that knowledge of an explicit front solution to the associated problem without cut-off is necessary for the correction induced by the cut-off to be computable in closed form. (c) 2010 Elsevier B.V. All rights reserved.
Notes: [Popovic, Nikola] Univ Edinburgh, Sch Math, Edinburgh EH9 3JZ, Midlothian, Scotland. [Popovic, Nikola] Univ Edinburgh, Maxwell Inst Math Sci, Edinburgh EH9 3JZ, Midlothian, Scotland. [Dumortier, Freddy] Univ Hasselt, B-3590 Diepenbeek, Belgium. [Kaper, Tasso J.] Boston Univ, Ctr BioDynam, Boston, MA 02215 USA. [Kaper, Tasso J.] Boston Univ, Dept Math & Stat, Boston, MA 02215 USA. Nikola.Popovic@ed.ac.uk
URI: http://hdl.handle.net/1942/11263
DOI: 10.1016/j.physd.2010.07.008
ISI #: 000282388900005
ISSN: 0167-2789
Category: A1
Type: Journal Contribution
Validation: ecoom, 2011
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
published version691.66 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.